Alert archive / Montana / High Wind Warnings in 2014
High Wind Warning 15, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Dec 24, 2014, 2:14 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2014, 2:14 AM MST (09:14 UTC)
- Expired
- Dec 24, 2014, 2:37 PM MST
- In force
- 12 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.2 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1894 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 23, 8:38 PM MST, 5 hours 36 minutes earlier.
Area forecast discussion, Dec 23, 8:38 PM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
838 PM MST TUE DEC 23 2014
.UPDATE...
WITH RECENT SNOWFALL...CLEAR SKIES AND LIGHT WINDS TEMPS HAVE
PLUMMETED TO 11 DEGREES AT BAKER AS OF 8 PM. WILL DROP FORECAST
LOWS IN SOME EASTERN VALLEYS BUT WOULD EXPECT A RISE IN TEMPS PER
WARM ADVECTION AND BETTER CHANCE OF SOME WIND LATER TONIGHT. MAIN
ISSUE OF COURSE IS THE WIND IN OUR GAP AREAS AND LIVINGSTON IS
RESPONDING WITH GUSTS IN THE UPPER 40S SO FAR. LEE SIDE PRESSURE
FALLS ARE UNDERWAY WITH WARM ADVECTION/STABILIZING TO CONTINUE
THROUGH THE NIGHT...SO HAVE NO DOUBT THAT ADVISORY GUSTS WILL
BEGIN SOON. HAVE ADJUSTED WIND GRIDS A BIT TO ACCOUNT FOR CURRENT
OBSERVATIONS. IT WOULD ALSO SEEM THAT TEMPS ALONG THE WESTERN
FOOTHILLS WILL STRUGGLE TO FALL MUCH FROM THIS POINT ON SO HAVE
RAISED EXPECTED LOWS AT SUCH PLACES AS LIVINGSTON...NYE AND BIG
TIMBER. JKL
&&
.SHORT TERM...VALID FOR WED AND THU...
THERE ARE TWO IMPACTFUL WEATHER SYSTEMS TO DISCUSS IN THE SHORT
TERM...THE FIRST CENTERS AROUND A WIND EVENT FOR THE LIVINGSTON
AND NYE AREAS AND THE SECOND IS A HOLIDAY SNOW STORM OVER THE WEST
AND CENTRAL ZONES.
BEGINNING THIS AFTERNOON...A LEE SIDE TROF WILL FORM...AIDING IN
THE SETUP OF PREFERRED GAP FLOW FROM LIVINGSTON TO NYE. WIND
ADVISORIES HAVE BEEN ISSUED FOR THOSE AREAS...AS THE POTENTIAL TO
SEE GUSTS NEAR 70 MPH IS NOT OUT OF THE QUESTION DURING THE
NIGHTTIME HOURS. THE BIGGEST IMPACTS WILL BE TO TRAVEL ON
INTERSTATE 90 AND PORTIONS OF US 191. BY WEDNESDAY
AFTERNOON...THE PATTERN WILL SLACKEN AND THE WINDS WILL SLOWLY
DECREASE AND MOVE EASTWARD TOWARDS THE PLAINS.
THE SECOND SYSTEM...AND POTENTIALLY A VERY IMPACTFUL ONE...IS A
SNOW STORM OVER MUCH OF SOUTH EASTERN MONTANA AND NORTHERN
WYOMING. BY WEDNESDAY EVENING...XMAS EVE...A COLD FRONT WILL MOVE
IN FROM THE NORTHWEST...SHUTTING DOWN THE STRONGER GAP FLOW WINDS
AND USHERING IN UPSLOPE FLOW. A FAIRLY LARGE LONG WAVE TROUGH WILL
CONTINUE TO WORK ITS WAY EASTWARD OVER THE CONTINENTAL
DIVIDE...PUTTING SOUTHEASTERN MT IN THE LEFT EXIT REGION OF THE A
CYCLONICALLY TURNING UPPER LEVEL JET. THIS WILL ACT TO ENHANCE QG
AND FRONTOGENTICAL FORCING...THUS ENHANCING THE POTENTIAL FOR
WIDESPREAD SNOWFALL. THE EVENT WILL MOST LIKELY START AS RAIN IN
THE NORTHERN AND WESTERN ZONES AND QUICKLY CHANGE OVER TO SNOW BY
LATER IN THE EVENING.
THE HEAVIEST SNOWFALL WILL FALL IN THE BEARTOOTH FOOTHILLS...WITH
VALUES POTENTIALLY EXCEEDING 10 INCHES WHEN ALL SAID AND DONE.
BILLINGS COULD SEE AROUND 4 INCHES...WHILE AREAS OUT EAST MAY SEE
AROUND 2 INCHES.
THAT BEING SAID...IN ORDER TO GET THE MESSAGE OUT AND IN
COORDINATION WITH SURROUNDING WFOS...WINTER WEATHER ADVISORIES
HAVE BEEN ISSUED FOR MOST OF THE AREA...AS WIDESPREAD SNOWFALL
AMOUNTS ANYWHERE FROM 2 TO 5 INCHES CAN BE EXPECTED WITH THIS
SYSTEM. IF ANYTHING...THE POTENTIAL IMPACTS TO HOLIDAY TRAVEL INTO
AND OUT OF THE REGION WARRANTED THE EARLY ISSUANCE AND NOTIFICATION.
BY CHRISTMAS DAY...SNOW WILL WIND DOWN BY THE AFTERNOON HOURS.
EXPECTING COOLER DAYTIME HIGH TEMPERATURES ON CHRISTMAS DAY.
SINGER
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
THE EXTENDED CONTINUES TO LOOK COLD AND SNOWY. FRIDAY AND
SATURDAY LOOK TO BE RELATIVELY QUIET. SOME LIGHT SNOW MAY LINGER
IN THE SOUTHEAST THE SYSTEM FROM CHRISTMAS MOVES OUT INTO THE
CENTRAL PLAINS. THE BIG FOCUS IS THE SYSTEM MOVING IN SUNDAY AND
THE ARCTIC AIR BEHIND IT. THE 12Z RUNS WERE NOT AS AMPLIFIED AS
THE PREVIOUS RUNS WITH THE TROUGH MOVING INTO THE WESTERN US.
THE OPERATIONAL GFS ESPECIALLY TRENDED TOWARDS A WARMING AND
DRIER SOLUTION. ONE THING TO NOTE IS THAT THE 12Z PARALLEL GFS
MAINTAINS THE DEEPER TROUGH WITH MORE PRECIP SOUTHERN MONTANA.
SO FOR THIS FORECAST PACKAGE...HAVE GONE WITH A BLEND...BUT EDGED
TOWARDS THE RAW PREVIOUS RUNS. THIS KEPT TEMPERATURES SLIGHTLY
COLDER AND HAVE KEPT CHANCE POPS ACROSS MUCH OF THE AREA SUNDAY
AND SUNDAY NIGHT.
TEMPERATURES WILL REMAIN COLD THROUGH THE PERIOD...WITH
TEMPERATURES GENERALLY REMAINING BELOW FREEZING. SUNDAY MAY GET
CLOSE TO FREEZING WITH SOME COMPRESSIONAL WARMING AHEAD OF THE
FRONT. OTHERWISE...EARLY NEXT WEEK TEMPERATURES WILL LIKELY FALL
INTO THE TEENS FOR HIGHS AND SINGLE DIGITS FOR LOWS. REIMER
&&
.AVIATION...
STRONG SOUTHWEST WINDS WILL OCCUR IN THE WIND PRONE AREAS AROUND
KLVM WITH GUSTS LATE TONIGHT AND WEDNESDAY MORNING TO 55KTS.
OTHERWISE VFR CONDITIONS WILL PREVAIL WITH AN INCREASE IN MID AND
UPPER LEVEL CLOUDS INTO WEDNESDAY AFTERNOON AHEAD OF AN
APPROACHING SNOW SYSTEM. FRIEDERS
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 029/043 026/028 010/024 008/025 015/030 008/014 000/017
01/N ++/J 41/E 11/B 23/J 32/J 11/B
LVM 031/042 023/031 005/028 003/030 014/032 007/017 004/020
02/W ++/J 51/E 12/J 23/J 32/J 21/N
HDN 022/043 024/029 010/025 005/025 011/029 005/014 901/017
01/E ++/J 41/E 11/B 13/J 32/J 21/B
MLS 023/042 026/029 014/024 011/027 015/027 009/012 000/015
12/W 76/J 21/E 11/B 13/J 22/J 11/B
4BQ 019/044 025/029 013/025 008/025 012/028 009/013 901/015
00/B 68/J 51/E 11/B 13/J 32/J 11/B
BHK 011/041 023/028 011/020 009/024 012/025 007/009 905/010
12/W 66/J 21/E 11/B 13/J 22/J 11/B
SHR 018/043 022/027 007/022 002/027 011/030 009/017 000/018
00/B ++/J 61/E 10/B 13/J 32/J 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 PM
MST THURSDAY FOR ZONES 28>32-34>36-38>42-56>58-63>66.
WIND ADVISORY IN EFFECT UNTIL 6 PM MST WEDNESDAY FOR ZONES
65-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 PM
MST THURSDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 23, 3:11 PM MST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 311 PM MST TUE DEC 23 2014 MTZ028>042-056>058-063>068-WYZ098-099-232315- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 311 PM MST TUE DEC 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG WINDS WILL DEVELOP OVER WESTERN FOOTHILLS LOCATIONS LATE THIS AFTERNOON INTO TONIGHT. WINDS GUSTING TO AROUND 70 MPH CAN BE EXPECTED FROM LIVINGSTON TO NYE. THIS INCLUDES PORTIONS OF I-90 NEAR LIVINGSTON WHERE DANGEROUS CROSSWINDS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS WILL CONTINUE THROUGH THE DAY WEDNESDAY FROM LIVINGSTON TO NYE. WINDS WILL DIMINISH IN THESE AREAS AS A COLD FRONT MOVES THROUGH THE REGION. PRECIPITATION IS EXPECTED TO DEVELOP AS A COLD FRONT MOVES THROUGH WEDNESDAY EVENING. PRECIPITATION MAY START OUT AS RAIN IN SOME AREAS BEFORE CHANGING OVER TO ALL SNOW BY LATE EVENING. AT THIS TIME IT APPEARS 2 TO 5 INCHES OF SNOW CAN BE EXPECTED TO FALL FROM LATE WEDNESDAY NIGHT THROUGH CHRISTMAS...WITH LOCALLY HEAVIER ACCUMULATIONS FOR NORTH FACING FOOTHILLS AND MOUNTAINS. THOSE WITH TRAVEL PLANS CHRISTMAS EVE INTO CHRISTMAS DAY SHOULD BE PREPARED FOR WINTER TRAVEL CONDITIONS AND SLICK ROADS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 24, 1:09 AM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
109 AM MST WED DEC 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/24/2014 M64.00 MPH PARK MT ASOS
&&The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 3:53 AM MST | Winter Storm Warning | BYZ | Carbon, Park, Stillwater, Sweet Grass | 35 hr |
Nearby
High Wind Warnings in Montana, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.